Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Phoenix, AZ

August 30, 2020La Paz County, Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 30, 2020, 8:28 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2020, 8:28 PM MST (03:28 UTC)
Expired
Aug 30, 2020, 9:01 PM MST
In force
33 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties La Paz County, AZ, Maricopa County, AZ

The radar

The Yuma radar (KYUX), 155 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS55 KPSR 310328
SVRPSR
AZC012-013-310415-
/O.NEW.KPSR.SV.W.0040.200831T0328Z-200831T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
828 PM MST Sun Aug 30 2020

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  East central La Paz County in west central Arizona...
  Maricopa County in south central Arizona...

* Until 915 PM MST.

* At 828 PM MST, a severe thunderstorm was located 16 miles southeast
  of Salome, or 33 miles west of Tonopah, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central La Paz and Maricopa Counties.
  * This includes AZ Interstate 10 between mile markers 45 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3338 11365 3364 11378 3376 11340 3349 11324
TIME...MOT...LOC 0328Z 260DEG 12KT 3356 11350 

HAIL...1.00IN
WIND...60MPH
 
$$

INS
2 follow-up statements
953 
WWUS55 KPSR 310342
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
842 PM MST Sun Aug 30 2020

AZC012-013-310415-
/O.CON.KPSR.SV.W.0040.000000T0000Z-200831T0415Z/
La Paz AZ-Maricopa AZ-
842 PM MST Sun Aug 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR EAST CENTRAL LA PAZ AND MARICOPA COUNTIES...

At 842 PM MST, a severe thunderstorm was located 17 miles southeast
of Salome, or 29 miles west of Tonopah, moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central La Paz and Maricopa Counties.
This includes AZ Interstate 10 between mile markers 45 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3338 11365 3364 11378 3376 11340 3349 11324
TIME...MOT...LOC 0342Z 260DEG 12KT 3357 11344 

HAIL...0.75IN
WIND...60MPH
 
$$

INS
311 
WWUS55 KPSR 310401
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
901 PM MST Sun Aug 30 2020

AZC012-013-310410-
/O.CAN.KPSR.SV.W.0040.000000T0000Z-200831T0415Z/
La Paz AZ-Maricopa AZ-
901 PM MST Sun Aug 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LA PAZ AND
MARICOPA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Phoenix.

LAT...LON 3338 11365 3364 11378 3376 11340 3349 11324
TIME...MOT...LOC 0357Z 260DEG 12KT 3358 11337 

$$

INS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 7:53 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 30, 7:53 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
753 PM MST Sun Aug 30 2020

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Enough moisture will remain in place for mainly afternoon and
evening thunderstorm chances through Tuesday. Gradually, drier
conditions settle back into the region with storm
chances decreasing by Wednesday. Noticeably cooler temperatures will
also persist into the middle of the week with many locations
experiencing their coolest readings in months. Temperatures will
warm back during the latter half of the week with readings likely
returning to above seasonal normal levels.

&&

.DISCUSSION...
After a very quiet morning as far as convection goes, the atmosphere
is once again primed for at least isolated to scattered
thunderstorms to develop. This morning's sounding from Phoenix
observed a PW near 1.6 inches - about 95th percentile per the
sounding climatology. However, dry and warm air aloft
(above 500 mb) may limit the vertical extent of thunderstorm
development somewhat this afternoon. Phoenix was on the northern
gradient of richer moisture in the 400-500 mb layer as of 12Z, and
mid-level water vapor imagery showed some moisture advection
northward in this layer over the past several hours. Any mesoscale
features this afternoon were very subtle, but it appears a weak
impulse was crossing the Colorado River Valley into west-central
Arizona this afternoon, which could enhance convection north of
Maricopa County today. Farther south, convection was getting an
early start across northern Sonora amidst widespread cloud cover.
The general consensus from CAM guidance is for two broad areas of
thunderstorms to develop across these areas, with
interacting/colliding outflows moving into the south-central
Arizona deserts. Whether this triggers new convection later this
evening near the Phoenix area remains to be seen, but the
potential is certainly there. Other isolated to scattered
thunderstorms are likely to develop across La Paz County and
southwest Maricopa County this afternoon. The Flash Flood Watch is
set to expire at 11 PM - and that timing appears solid based on
the likelihood for decreasing convective trends overnight.
However, as has been the case these past few days, there is still
potential for nocturnal convection across southern Arizona to make
it into Pinal County near or just after sunrise tomorrow.

Another challenging thunderstorm forecast exists Monday and Tuesday
as guidance has continued to rapidly trend westward with a digging
shortwave trough out of the Northern Rockies. Thermodynamically, the
air mass remains almost equally as favorable Monday as it does
today. The one saving grace for the flash flood threat may be the
increase in mid-level flow, with 25-30 kt forecast at 500-mb by
Monday afternoon. This means storms will be moving quickly and
should only produce brief heavy rain over one location. This also
means deep-layer shear will be increased, and can rule out an
increased wind and small hail threat if strong convection can
develop. The overall signal for thunderstorm coverage is less than
today, so still a large amount of uncertainty. Tuesday appears to be
active for the eastern third of Arizona as a more fall-like set up
takes hold with a weak cutoff low moving into western New Mexico.
This would favor another round of possible thunderstorms across
southern Gila County Tuesday afternoon and evening, but currently
may leave most of the deserts dry.

During the middle and later portions of the weak, there is high
confidence that another strong anticyclone will build across the
Great Basin. The center of this feature should remain to the north
for the duration of its lifespan, which will hopefully save us from
another excessive heat episode. Regardless, it will be close enough
to bring high temperatures back above 105 degrees. Enough moisture
will stick around where isolated thunderstorm chances can't
completely be ruled out - especially over the higher terrain - but
the general drying trend coupled with mid-level height rises should
lead to a decrease in overall convective activity. In the extended
range, there is an increasing signal for a more fall-like pattern
(finally) across the central CONUS, and we may be lucky enough to
feel the effects of that in the Southwest in the form of cooler
temperature, and maybe a backdoor cold front triggering
thunderstorms across parts of Arizona.

&&

.AVIATION...Updated at 0245Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Thunderstorm activity with strong gusty outflow winds and limited
visibilities in locally heavy downpours it expected to continue
this evening until 05-06Z. Northwesterly wind gusts of 25-35 kts,
occasional visibilities down to 4-5 sm along with lightning will
also be seen for the next few hours. BKN-OVC low cloud storm CIGs
will range mostly in the 7-12 kft range and occasionally down to 5
kft. Winds will taper off beginning by 05-06Z with variable
directions or westerly components favored before the onset of an
easterly component wind by late tonight. Shower and storm chances
will continue on Sunday. However confidence is too low at this
time to reflect that in the TAFs. Otherwise winds will favor
normal diurnal patterns on Sunday with FEW-SCT decks from 8-20
kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Thunderstorms are currently not expected through the period.
However, outflow winds are possible at KBLH from distant storms
to the east over La Paz County this evening. Although confidence
was too low at this time to reflect that in the TAF. Storm
activity appears to be less likely over the San Diego mountains
and far northern Baja but couldn't be ruled out entirely.
Otherwise, light to moderate winds will continue to favor south
and west at KBLH the southeast at KIPL with strengthening in the
afternoon and evening hours.

&&

.FIRE WEATHER...
Wednesday through Sunday:
A general drying and warming trend is expected to take hold as high
pressure re-builds over the Great Basin. Isolated thunderstorms are
still possible each day over the higher terrain, with generally
lower chances of the lower deserts. High temperatures will approach
105-110 degrees by the weekend. Minimum RH values should range from
15-25% across the lower deserts to 25-40% range across the higher
elevations, with overnight recoveries generally in the 40-60%
range. Outside of outflows from thunderstorms, winds should be
fairly weak and follow typical diurnal upslope/drainage patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 PM MST this evening for AZZ533-534-
     537>563.

CA...None.
&&

DISCUSSION...MO
AVIATION...Sawtelle
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 30, 6:30 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
630 PM MST Sun Aug 30 2020

AZZ531-533-534-538-310215-
Aguila Valley AZ-Kofa AZ-Tonopah Desert AZ-Central La Paz AZ-
630 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ...NORTHERN
YUMA AND MARICOPA COUNTIES UNTIL 715 PM MST...

At 630 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles south of Salome, or 37 miles west of Tonopah, moving east at 25
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Salome, Brenda, Vicksburg Junction, Kofa Wildlife Refuge, Vicksburg,
Harcuvar and Wenden.

This includes the following highways...
AZ Interstate 10 between mile markers 25 and 74.
US Highway 60 between mile markers 31 and 60.
AZ Route 72 between mile markers 32 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3360 11415 3390 11401 3371 11300 3339 11356
      3345 11407
TIME...MOT...LOC 0130Z 280DEG 21KT 3361 11357

INS
Local storm report, Aug 30, 6:47 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HEAVY RAIN       4 S NEW RIVER           33.86N 112.13W
08/30/2020  M0.94 INCH       MARICOPA           AZ   TRAINED SPOTTER

            .94 INCHES IN 20 TO 30 MINUTES.

&&

DH
Special weather statement, Aug 30, 7:16 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
716 PM MST Sun Aug 30 2020

AZZ531-533-536>540-544-310315-
Gila River Valley AZ-Kofa AZ-Buckeye/Avondale AZ-Gila Bend AZ-
Tonopah Desert AZ-Central La Paz AZ-Northwest Valley AZ-
North Phoenix/Glendale AZ-
716 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PAZ...
NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 815 PM MST...

At 715 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of White Tank Mountain Park to 11
miles northwest of Sundad. Movement was east at 20 mph.

Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to one mile will be possible with these storms.

Locations impacted include...
Avondale, Goodyear, Buckeye, Tonopah, Litchfield Park, Palo Verde,
Perryville, Liberty, Painted Rock Dam, Palo Verde Nuclear Generation
Station, Sundad, Wintersburg, Hassayampa and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 76 and 131.
AZ Route 85 between mile markers 137 and 154.
AZ Route 303 between mile markers 105 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3349 11227 3302 11282 3324 11373 3371 11301
TIME...MOT...LOC 0215Z 279DEG 17KT 3355 11266 3327 11340

INS
Local storm report, Aug 30, 7:25 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
725 PM MST SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD      5 WSW MOBILE            33.03N 112.35W
08/30/2020                   MARICOPA           AZ   DEPT OF HIGHWAYS

            ADOT REPORTS STATE ROUTE 238 CLOSED BETWEEN
            MILE POST 25 AND 28 DUE TO FLASH FLOODING.

&&

DH
Special weather statement, Aug 30, 8:11 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
811 PM MST Sun Aug 30 2020

AZZ531-533-536-538-539-310400-
Gila River Valley AZ-Kofa AZ-Gila Bend AZ-Tonopah Desert AZ-
Central La Paz AZ-
811 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LA PAZ...
NORTHEASTERN YUMA AND MARICOPA COUNTIES UNTIL 900 PM MST...

At 810 PM MST, Doppler radar was tracking a strong thunderstorm near
Sundad, or 25 miles southwest of Tonopah, moving east at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sundad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3309 11344 3332 11353 3352 11313 3317 11293
TIME...MOT...LOC 0310Z 254DEG 13KT 3327 11327

INS
Special weather statement, Aug 30, 8:23 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
823 PM MST Sun Aug 30 2020

AZZ533-538-310400-
Tonopah Desert AZ-Central La Paz AZ-
823 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 900 PM MST...

At 822 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles south of Salome, or 34 miles west of Tonopah, moving east at 15
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central La Paz
and Maricopa Counties.
This includes AZ Interstate 10 between mile markers 46 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3341 11365 3363 11376 3373 11342 3352 11330
TIME...MOT...LOC 0322Z 254DEG 12KT 3357 11352

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:00 PM MSTAreal Flood AdvisoryPSRLa Paz83 min
Aug 30, 5:16 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 30, 5:19 PM MSTSpecial Weather StatementPSRMaricopa56 min
Aug 30, 5:32 PM MSTSpecial Weather StatementPSR28 min
Aug 30, 5:46 PM MSTSpecial Weather StatementPSRLa Paz29 min
Aug 30, 5:57 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 30, 6:13 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 30, 6:13 PM MSTSpecial Weather StatementPSRMaricopa62 min
Aug 30, 6:20 PM MSTAreal Flood AdvisoryPSRMaricopa22 min
Aug 30, 6:23 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Aug 30, 6:30 PM MSTSpecial Weather StatementPSRLa Paz45 min
Aug 30, 6:42 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 30, 7:09 PM MSTSevere Thunderstorm WarningPSRLa Paz51 min
Aug 30, 7:14 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 30, 7:16 PM MSTSpecial Weather StatementPSRMaricopa59 min
Aug 30, 7:40 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 30, 8:11 PM MSTSpecial Weather StatementPSR49 min
Aug 30, 8:23 PM MSTSpecial Weather StatementPSRLa Paz37 min
Aug 31, 4:48 PM MSTSpecial Weather StatementPSRLa Paz27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.